When you have end-stage renal disease, you have to find means of treatment to substitute the function of the kidneys. Your doctor will discuss and advice you to start either on dialysis therapy (haemodialysis or peritoneal dialysis) or undergo renal transplant.
Renal transplant not only best mimics normal renal function compared to performing dialysis, it also provides you better general health. To proceed for renal transplant, you need a donor to give you one good kidney. The kidney donor can either be deceased or alive. For living donor, they could be closely related to you (for example parents or siblings) or emotionally-related (spouses).
When you undergo renal transplant, your immune system recognizes the new transplanted kidney as a foreign organ and works towards getting rid of it. This is called “acute or chronic rejection”. You will require lifelong immunosuppressive medication to make sure your body does not reject the new kidney.
There are several groups of immunosuppressive medication that your doctor may prescribe. Briefly, they include the following:-
- Corticosteroids such as prednisolone
- Antimetabolites such as azathioprine and mycophenolate sodium
- Calcineurin inhibitors namely cyclosporine and tacrolimus
- MTOR inhibitors such as evorilimus and sirolimus
These immunosuppresive drugs alter your body immune system which makes you prone for infection and certain disease. Do not be afraid, as your doctor will monitor you regularly for any signs of infections or suspicious disease. You also may notice changes in your physical appearances as effects of these drugs as below:
|Your face may be more rounded, and your cheeks may be rosier. This is termed ‘moon facies’. Some people would consider this cute. There may also be an increase in acne. These are side- effects of the corticosteroid drug.
|You will notice more facial hair growth. This is called hirsuitism and can be caused by both corticosteroids and cyclosporine drug. The hair growth is not confined to your face and can in fact occur anywhere on the body. It is a cosmetic concern for female patients and they could opt for cosmetic procedure such as bleaching or hair removal creams.
|You may also notice a ‘fuller’ smile. Your gums may be more obvious than before. This is called gum hypertrophy, and occurs as a result of cyclosporine.
|You may notice that your hands seem to be shaking more. It would seem that you are more ‘nervous’ than before. These shaking of the hands occurs as a result of calcineurin inhibitor drug.
If you develop tremors only after a sudden increase in your dose of calcineurin inhibitors, it would be prudent to check with your doctor as the blood levels of the drug may be raised.
Hand shaking or tremor
|You may notice an increase in weight, where you may look heavier centrally, as in the torso and abdomen, compared to the limbs. You may also see purple ‘stretch’ scars over the skin of the abdomen. Your shoulders may seem more prominent, with fat accumulating between your shoulder blades at the back. This is called Cushing’s syndrome due to effects of corticosteroid drug.
Cushing’s syndrome with central obesity and abdominal striae
|Your skin may also be thinned for example on the limbs. This causes easy bruising with even slight trauma. It is important that you take special precautions to avoid injuring yourself in your daily routine.
Bruises over the hand
|Fungal infection is commonly seen which may appear in several forms. You may have thickened brittle finger nails. You may also have white residue appearing between the webs of your fingers, or circular red rings on your skin. These are easily treated with anti-fungals given by your doctor.
Fungal infections of finger nails
|If you notice appearing of any suspicious lumps in your body, you need to speak to your doctor about them early. The lumps may be the beginning of certain diseases such as cancers.
|If you have appearing new skin discolouration or moles on your body which were not there before, you also need to inform your doctor early as it can be signs of skin cancers.
Melanoma over the face
|You may notice your legs to be swollen if you are taking MTOR inhibitors. The swelling occurs as a result of a lack of protein in your body, causing the fluid from inside your blood vessels to escape into the surrounding tissue. This is reversible once the drug is removed.
While immunosuppressive drugs have some adverse effects, they are generally well- tolerated. Furthermore, transplant patients are very closely monitored by their doctors, and rest assured they will ensure you receive the maximal benefit from your medications, with minimal side- effects.
The gift of a donated kidney is truly a gift of life….
|27 November 2012
|Dr. Sudhaharan Sivathasan
|Dr. Lily Mushahar